Illinois, 2012

Hail and Heavy Rain in Illinois, September 26, 2012

September 26, 2012 · NWS PAH · 5 events in 4 counties and zones

Heavy rainfall occurred north of Interstate 64, where bands of thunderstorms repeatedly moved across the same area during the night. The storms were fed by a strong southwest low-level flow of moist and unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall occurred north of Interstate 64, where bands of thunderstorms repeatedly moved across the same area during the night. The storms were fed by a strong southwest low-level flow of moist and unstable air. This feed of moisture and instability developed ahead of a cold front as it moved southeast into central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 10:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 25, 10:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1134 PM CDT TUE SEP 25 2012

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 305 PM CDT TUE SEP 25 2012

AT THE TIME OF THIS WRITING A NW-SE ORIENTED WARM FRONT APPEARED TO
BE LOCATED ALONG THE NORTHERN FRINGES OF OUR CWA AND IS EXPECTED TO
CONTINUE LIFTING NORTH THROUGH THE EVENING HOURS. OTHERWISE A COLD
FRONT/SFC TROF IS EXPECTED TO DROP SLOWLY INTO OUR CWA AND BECOME
QUASI-STATIONARY.

IN THE WARM SECTOR THE ATMOSPHERE HAS BECOME QUITE UNSTABLE THIS
AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WEST
CENTRAL MISSOURI INTO CENTRAL ILLINOIS IS EXPECTED TO SAG INTO THE
NORTHERN SECTIONS OF OUR CWA THIS AFTERNOON AND EVENING. WITH
ADEQUATE AMOUNTS OF INSTABILITY...MOISTURE...AND SHEAR IN PLACE SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO OR TWO IS NOT OUT OF
THE QUESTION.

THROUGH THE REMAINDER OF THE SHORT TERM PERIOD THE AFOREMENTIONED
E-W SURFACE BOUNDARY IS FORECAST TO MEANDER BACK AND FORTH ACROSS
OUR CWA. THIS COMBINED WITH A SERIES OF RIPPLES OF UPPER LEVEL
ENERGY SHOOTING ACROSS THE REGION WILL GENERATE CHANCES OF
PRECIPITATION EACH PERIOD...WITH THE NORTHERN THIRD EXPECTED TO
RECEIVE THE MOST QPF THROUGH THE PERIOD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 PM CDT TUE SEP 25 2012

THE LATEST DETERMINISTIC ECMWF AND GFS MODEL RUNS ARE IN FAIR
AGREEMENT WITH PUSHING A VERY SHALLOW COLD FRONT THROUGH MOST OF THE
AREA BY THURSDAY MORNING. THEN STALLING AND MEANDERING THE FRONT
OVER THE AREA UNTIL SATURDAY NIGHT. HERE IS WHERE THE AFOREMENTIONED
MODELS REALLY START TO DIVERGE. THE GFS IS THE MOST AGGRESSIVE WITH
PUSHING THE FRONT THROUGH AND PHASE WITH A SURFACE LOW THAT MOVES
OUT OF TX ACROSS THE GULF STATES MUCH FASTER THAN THE ECMWF. HOWEVER
BOTH PUSH THE FRONT THROUGH WITH PRECIP ENDING SAT AFTN WITH GFS AND
SAT NGT WITH ECMWF. SO DEPENDING ON WHAT THE EXTENDED INIT GENERATES
WILL TRY TO DRY THE WEEKEND OUT A BIT IF POSSIBLE...IN CONTRAST TO
THE WORK WEEK. PER HPC THE ECENS WAS MORE POTENT WITH PU

TEMPERATURES WILL COOL FROM ABOVE NORMAL AT THE BEGINNING OF THE
EXTENDED TO NEAR OR EVEN BELOW NORMAL BY THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1134 PM CDT TUE SEP 25 2012

VERY CHALLENGING AVIATION FORECAST. MODELS KEEP A BOUNDARY IN THE
AREA THROUGH THE FORECAST. PRECIP FOCUS SHOULD BE NEAR KEVV/KOWB
THROUGH MIDDAY WEDNESDAY...WITH CHANCES INCREASING SOUTH TOWARD
KCGI/KPAH THROUGH WEDNESDAY AFTERNOON/EVENING AS THE BOUNDARY
MOVES SOUTH. WENT WITH BEST GUESS IN TAFS WHEN BEST CHANCES WILL
BE...WITH UNMENTIONED ISOLATED CHANCES CONTINUING MAINLY AT
KEVV/KOWB OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM...KH
AVIATION...RST
Hazardous weather outlook, Sep 25, 2:40 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT TUE SEP 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DROP SOUTHWARD INTO
THE NORTHERN TWO THIRDS OF THE QUAD STATE REGION THIS AFTERNOON
THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING GENERALLY NORTH OF A LINE FROM
CENTRAL CITY KENTUCKY TO VAN BUREN MISSOURI...WITH LARGE HAIL...
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS.
AREAS NORTH OF INTERSTATE 64 WILL BE THE MOST SUCCEPTIBLE TO MINOR
FLOODING AS A FEW OF THE LOCALES IN THAT AREA RECEIVED FROM ONE TO
TWO INCHES OF RAIN EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE REGION
FROM WEDNESDAY THROUGH SATURDAY NIGHT. NO WIDESPREAD SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

JP

In the hours before

Local storm report, Sep 25, 6:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             6 N BELLMONT            38.47N 87.91W
09/25/2012  E1.00 INCH       WABASH             IL   EMERGENCY MNGR

&&

CTN
Local storm report, Sep 25, 6:02 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             6 N BELLMONT            38.47N 87.91W
09/25/2012  E1.75 INCH       WABASH             IL   EMERGENCY MNGR

&&

CTN
Special weather statement, Sep 25, 6:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
757 PM CDT TUE SEP 25 2012

ILZ075>077-082-083-260145-
EDWARDS IL-HAMILTON IL-JEFFERSON IL-WAYNE IL-WHITE IL-
757 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...WAYNE AND
JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND EDWARDS AND
NORTHERN WHITE COUNTIES IN SOUTHEAST ILLINOIS UNTIL 845 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HELM TO BLUFORD TO 8
MILES SOUTHWEST OF MOUNT VERNON...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FAIRFIELD...MCLEANSBORO...ALBION...CARMI...WAYNE CITY...CISNE...
  ENFIELD...GRAYVILLE...CROSSVILLE...KEENES...BONNIE...INA...
  JOHNSONVILLE...SIMS...BELLE RIVE...JEFFERSONVILLE...DAHLGREN...
  BELLE PRAIRIE CITY...MOUNT ERIE AND MILL SHOALS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RST
Special weather statement, Sep 25, 7:47 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
847 PM CDT TUE SEP 25 2012

ILZ077-078-082-083-INZ081-082-085>088-KYZ018-019-260300-
EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...MCLEANSBORO...
CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT...HENDERSON...OWENSBORO
847 PM CDT TUE SEP 25 2012

...STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN EXPECTED...

STORMS WILL MOVE EAST THROUGH AREAS NORTH OF A LINE FROM MCLEANSBORO
ILLINOIS...TO MOUNT VERNON INDIANA...TO HENDERSON KENTUCKY THROUGH
10 PM. STORMS MAY PRODUCE WINDS GUSTS TO 40 MPH...PEA SIZE HAIL
AND BRIEF HEAVY RAINFALL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Sep 25, 9:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CDT TUE SEP 25 2012

ILZ075>078-081>083-INZ081-082-085-086-KYZ018-260430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON-
PIKE-POSEY-VANDERBURGH-HENDERSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...HENDERSON
1017 PM CDT TUE SEP 25 2012

...STORMS WILL LIKELY PRODUCE GUSTY WINDS AND HEAVY RAIN...

THROUGH 1130 PM...A LINE OF STORMS WILL MOVE EAST THROUGH AREAS ALONG
AND NORTH OF A LINE FROM MACEDONIA ILLINOIS...TO NORRIS CITY...TO
MOUNT VERNON INDIANA...TO EVANSVILLE.  GUSTY WINDS OF 35 TO 40 MPH
AND BRIEF HEAVY RAINFALL IS POSSIBLE...ALONG WITH SMALL HAIL.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Wayne

When
September 26, 12:00 AM CST to 4:43 AM CST
Where
Wayne County, 3.32 mi ESE of Orchardville to Geff
Reported by
Trained Spotter
Coordinates
38.490, -88.590

The 24-hour rainfall near Orchardville was 4.50 inches. Most of this rain fell before dawn on the 26th. Water was over a flood-prone spot on U.S. Highway 45 near Geff for a short time. Some other back roads were flooded in spots.

Heavy Rain, Edwards

When
September 26, 12:00 AM CST to 7:48 AM CST
Where
Edwards County, 3 mi W of West Salem
Reported by
Trained Spotter
Coordinates
38.520, -88.076

The storm total rainfall was 6.30 inches. Approximately 2.3 inches fell during the overnight hours.

Heavy Rain, Wabash

When
September 26, 12:00 AM CST to 6:00 AM CST
Where
Wabash County, Mt Carmel Muni Arpt
Reported by
AWOS
Coordinates
38.600, -87.720

The 24-hour rainfall total at the Mount Carmel Municipal Airport was 2.52 inches. Most of this rain fell before dawn on the 26th.

Heavy Rain, Jefferson

When
September 26, 12:00 AM CST to 6:00 AM CST
Where
Jefferson County, (Mvn)mt Vernon Arpt
Reported by
AWOS
Coordinates
38.320, -88.870

The 24-hour rainfall total was 1.66 inches. Most of this rain fell before dawn on the 26th.

Hail, Wabash

When
September 26, 3:55 AM CST
Where
Wabash County, 3 mi NW of Friendsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.531, -87.859

A spotter encountered dime to nickel size hail while driving from Lancaster to Friendsville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407825, 407826, 407827, 407829, 407824.